Eye drops, commonly used for various eye conditions and ailments, may seem harmless at first glance. However, recent incidents have highlighted the potential dangers associated with these seemingly innocuous medications. With their high concentrations, topical ophthalmic medications can inadvertently enter the bloodstream and cause systemic effects. Furthermore, eye drops are often overlooked when considering medication reconciliation and the risk of adverse drug reactions. This article sheds light on the risks of eye drops, ranging from drug-resistant bacterial infections to drug-facilitated sexual assaults and unexpected side effects. It is crucial to understand these dangers to ensure the safe and responsible use of ophthalmic medications.
Eye Drops and the Menace of Drug-Resistant Bacterial Infections
The alarming events in 2023 associated with eye drops sent shockwaves through the community. In January, the Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) warned people to discontinue using EzriCare Artificial Tears and Delsam Pharma’s Artificial Tears. These eye drops were found to be linked to a drug-resistant strain of the bacteria called Pseudomonas aeruginosa. Infections caused by this strain have resulted in the deaths of at least four individuals, vision loss in 14 others, and surgical removal of four individuals’ eyes. As of May 15, the CDC identified the drug-resistant bacteria strain associated with the recalled EzriCare and Delsam eye drops in 81 people across 18 states.
From Rohypnol to Eye Drops: The Emerging Hazard of Over-the-Counter DFSA Methods
In the past, Drug-Facilitated Sexual Assault (DFSA) was predominantly associated with Flunitrazepam (Rohypnol), a potent central nervous system depressant similar to Valium. However, a disturbing trend has emerged involving over-the-counter eye drops. When ingested, these drops can be highly hazardous, leading to rapid onset of central nervous system depression, obtundation, and limp limbs. Severe cases may also exhibit a prolonged Q-T interval. Recently, the DrugCard platform discovered a case report involving an 18-year-old male victim who experienced DFSA. The drug used to incapacitate him was tetrahydrozoline (Visine), administered rectally. Since the 1940s, Tetrahydrozoline, known as imidazoline receptor agonists, has been used in drug-facilitated sexual assaults despite its initial design for ophthalmic use.
From Glaucoma Medication to Luscious Lashes: The Surprising Side Effect of Prostaglandin Analogs
Health authorities have authorized prostaglandin analogs to lower intraocular pressure (IOP) in treating glaucoma and ocular hypertension. However, the remarkable effect of latanoprost on eyelashes was initially documented by Johnstone in 1997. In his study involving 43 patients, he observed excessive growth of eyelashes and hair beneath the eye where latanoprost was applied. He observed significant differences in hair characteristics, including increased number, length, thickness, curvature, and pigmentation, when comparing the latanoprost-treated eye with the untreated eye. Other authors have also reported hypertrichosis in 77% of 317 patients using latanoprost. These medications target the anagen phase of the eyelash growth cycle, resulting in longer, thicker eyelashes with increased melanin deposition. Prostaglandin analogs may also enhance the number of eyelashes within the lash follicle itself.
Luscious Lashes, Potential Problems
The use of prostaglandin analogs for enhancing eyelashes has gained significant popularity in recent times. As a result, several beauty industry organizations have introduced products, including eyelash growth serums, which contain small amounts of prostaglandin analogs. Due to their minimal quantities of prostaglandin analogs, individuals can easily obtain these products over the counter. While it is beneficial for individuals to be aware of this “cosmetic” effect of prostaglandin analogs, it is equally important to consider other potential side effects. Using prostaglandin analog eye drops may lead to eye irritation and intraocular inflammation. Additionally, less frequent systemic effects such as headache, dizziness, palpitations, and more can occur. The excessive growth of eyelashes can result in lash misdirection. It can also lead to a condition known as distichiasis, characterized by an extra row of hair. This, in turn, can lead to eye irritation.
The Need for Vigilant Pharmacovigilance in Eye Drop Usage
Many people rely on daily eye drops, commonly called “artificial tears,” to relieve dry eye discomfort, a prevalent condition. Others use eye drops while wearing contact lenses or as a treatment for eye conditions like glaucoma. These unassuming droplets have become a constant presence, providing relief in a world where our eyes witness beauty and chaos. However, it’s essential to recognize that the risks associated with eye drops go beyond their intended therapeutic benefits. Drug-resistant bacterial infections, instances of drug-facilitated sexual assault, and unexpected side effects have been linked to them. When it comes to the use of eye drops, ensuring safety is paramount. Vigilant pharmacovigilance is crucial to ensure the safe use of ophthalmic medications. Healthcare professionals and consumers must be aware of these risks. Meanwhile, regulatory bodies and pharmaceutical companies continue to monitor and assess the safety profiles of these products.